Colorado, 2023

Hail and Damaging Wind in Colorado, June 10, 2023

June 10, 2023 · NWS GLD · 2 events in 1 county or zone

On the evening of June 10th, a broken line of thunderstorms developed along the Front Range of the Rocky Mountains and moved into East-Central Colorado. A severe thunderstorm occurred within this line and produced wind gusts up to 61 mph and hail up to pennies in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of June 10th, a broken line of thunderstorms developed along the Front Range of the Rocky Mountains and moved into East-Central Colorado. A severe thunderstorm occurred within this line and produced wind gusts up to 61 mph and hail up to pennies in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 10, 3:40 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 10, 3:40 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
440 PM MDT Sat Jun 10 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 236 PM MDT Sat Jun 10 2023

Across the Tri State region this afternoon, skies are a mostly sunny
to sunny mix, with most of the current cloud cover from diurnal
heating. The latest RAP40 500mb analysis and mid level water vapor
imagery are showing an ridge over the central Rockies with activity
forming along the eastern side of the ridge. There is a frontal
boundary draped along the northern cwa and a surface ridge to the
west. Winds are northerly with stronger gusts near the CO border
around 15-20 mph. Temperatures are mainly in the 70s with a few spot
80s.

For the remainder of the afternoon into this evening, the main wx
concerns will again focus on the potential for strong to severe
storms. The threats will be hail initially, but the latest CAMs
showing convection to initiate around 00z Sunday near the CO border,
form into a line and move across the cwa through 06z. This will
shift threat to more wind as the evening progresses. Along with the
wind/hail threats, the possibility for heavy rainfall is there
again, posing a flash flooding threat.

Areas south of the Interstate have the most risk for tonight based
on the heavy rainfall received last night. The region will continue
to see PW values near an inch with dewpts in the 50s overnight.
Model soundings show narrow profiles hinting at heavy rainfall
potential. WPC continues to have Excessive Rainfall Outlooks
impacting portions of the region this weekend, with the entire cwa
under a Slight/Marginal risk for the Monday timeframe. Currently no
watches in effect for flooding potential as not all storms will
produce the heavy rainfall, limiting areal coverage, but Monday may
need one as the threat increases as well as how much areal coverage
of rain this weekend.

The passage of the storms threat tonight will usher in more cloud
cover/cooler temps going into Sunday and Monday as a surface ridge
builds south. The increased cloud cover will inhibit temps, while
dewpts remain high. The focus for storms on Sunday will mainly be
over west-southwest areas as winds go from northerly to more east-
southeast. This will persist into Monday as well, keeping the low
level moisture feeding into the region during this time. The
increased/persistent moisture will increase PWATs keeping the heavy
rainfall/flooding threat intact. Model guidance on Monday has upper
ridge breaking down over the south-central Plains, allow for a
shortwave to traverse the northern periphery into the cwa. This will
add further instability for storms in the afternoon/evening. The
threat persist during the day Tuesday as the aforementioned
shortwave lingers over the KS region providing a focus for storms
during the afternoon hours.

For temps, highs on Sunday will range widely with upper 60s west to
upper 70s east are expected. By Monday, cooler even more with 60s
along and west of Highway 83, with up to lower 70s east of there. By
next Tuesday, mid 60s west up to mid 70s east with warmest areas
east of Highway 83. Overnight lows will have ranges in the 50s for
most locales. Far west could see an isolated upper 40s, while
isolated near 60F possible east of Highway 83.

.LONG TERM...(Tuesday night through Saturday)
Issued at 1247 PM MDT Sat Jun 10 2023

Another active pattern looks to be in store for the Tri-State area
in the long term.

The upper level pattern starts off with the subtropical jet
providing zonal flow across the southern CONUS and a low pressure
system over the Great Lakes. By Thursday, the jet stream slows a bit
and begins moving north, pushing a ridge into the region. That ridge
may be short lived as another low pressure system over the Pacific
Northwest moves east into the Northern Plains. It's around this
time, Thursday, that model guidance begins to vary wildly.

There will be chances of thunderstorms every night with the lowest
chance of precipitation being Wednesday afternoon. With PWATs
remaining around the 1 inch mark, training or slow moving storms
could create flooding issues. Shear is back on the menu, at least
more than what we have been receiving the past week. This could lead
to more organized storm systems that last longer.

Temperatures will be a little cooler than normal on Wednesday, and
possibly Thursday, depending on how quickly the ridge moves into the
area. The jet is expected to act as a barrier and keep warmer/normal
temperatures to our south. As the ridge moves over the Tri-State
area, temperatures closer to normal, in the 80s, are expected to
take over for the remainder of the long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 429 PM MDT Sat Jun 10 2023

Storms are forecasted to impact each terminal this evening, the
potential does exist for a severe storm or two with strong winds
the primary hazard and torrential rainfall. Storms look to impact
KMCK around the start of the period moving in from the NNW and
KGLD from an hour or two later from a different cluster of storms
advancing east from Colorado. A tempo has been included for each
terminal for this potential. Guidance has been showing low stratus
developing around sunrise at each terminal as the storms move out
of the area. IFR conditions are possible but was not confidentin
the timing of the IFR conditions to include at this time so opted
to go with high end MVFR for now. The stratus should continue for
the most of the day before becoming VFR again by mid to late
afternoon. Fog is not currently expected at this time, but will
need to be monitored in case winds to weaken a bit more around
sunrise.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 10, 9:58 AM MST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1058 AM MDT Sat Jun 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1058 AM MDT Sat Jun 10 2023 /1158 AM CDT Sat Jun 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to potentially severe thunderstorms are forecast to move into
far eastern Colorado around 5 to 6 PM MDT, continuing east toward
Kansas Highway 27 while merging into a line or broken line of storms
through 8 PM MDT. The line of storms is then forecast to move
southeast and out of the area by midnight MDT (1 AM CDT). The primary
hazards will be wind gusts up to 65 mph and hail up to one inch in
diameter. Locally heavy rainfall will be possible and could create
flash flooding concerns. Areas that received heavy rainfall Friday
including those in Wallace, Greeley and Wichita counties will have a
heightened threat for flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There will be a continued heightened risk of flooding and flash
flooding Sunday and Monday nights as an organized complex of showers
and thunderstorms moves across the Tri-State area each overnight
period. The area of greatest concern is generally along and west of
Kansas Highway 27. Another area of concern is over parts of Wallace,
Greeley and Wichita counties where recent heavy rainfall has
occurred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today. We would appreciate
reports of severe weather, heavy rainfall and flash flooding via
telephone and social media, but please do so safely.

In the hours before

Special weather statement, Jun 10, 5:59 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
659 PM MDT Sat Jun 10 2023

COZ090-110130-
Yuma County CO-
659 PM MDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of western Yuma County
through 730 PM MDT...

At 659 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Lone Star to 4 miles
southwest of Yuma to 12 miles north of Cope. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of western Yuma
County, including the following locations... Heartstrong, Abarr and
Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4044 10245 4001 10246 3965 10265 3967 10280
      4000 10280 4044 10278
TIME...MOT...LOC 0059Z 285DEG 26KT 4044 10273 4008 10277 3985 10279

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jun 10, 6:00 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
800 PM CDT Sat Jun 10 2023

KSZ002-NEZ080-110115-
Rawlins KS-Hitchcock NE-
800 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northeastern Rawlins
and south central Hitchcock Counties through 815 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Atwood, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Rawlins and south central Hitchcock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3994 10128 4007 10112 3995 10078 3981 10110
TIME...MOT...LOC 0100Z 313DEG 26KT 3996 10113

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jun 10, 6:11 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
811 PM CDT Sat Jun 10 2023

KSZ003-004-110145-
Norton KS-Decatur KS-
811 PM CDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of Norton and east
central Decatur Counties through 845 PM CDT...

At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Almena to near Norton to 3
miles northeast of Clayton. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Almena around 815 PM CDT.

Other locations in the path of these storms include Lenora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3958 10007 3985 10027 3994 9994 4000 9964
      3999 9962 3957 9963
TIME...MOT...LOC 0110Z 308DEG 23KT 3992 9965 3983 9986 3979 10014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, Jun 10, 6:17 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
717 PM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     5 NNW Heartstrong       40.01N 102.63W
06/10/2023  M57 MPH          Yuma               CO   Mesonet

            Mesonet at RMR Ranch reported the 57 mph
            gust.

&&

KMK
Special weather statement, Jun 10, 6:17 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
717 PM MDT Sat Jun 10 2023

COZ091-110145-
Kit Carson County CO-
717 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 745 PM MDT...

At 717 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flagler, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Seibert around 735 PM MDT.

This includes Interstate 70 in Colorado between mile markers 392 and
409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3930 10315 3948 10316 3952 10315 3936 10271
      3913 10296 3929 10316
TIME...MOT...LOC 0117Z 315DEG 21KT 3933 10304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jun 10, 6:23 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
823 PM CDT Sat Jun 10 2023

NEZ080-110145-
Hitchcock NE-
823 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northern Hitchcock
County through 845 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Palisade, or 14 miles southwest of Hayes Center, moving
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Hitchcock
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4022 10076 4019 10132 4035 10132 4035 10077
TIME...MOT...LOC 0123Z 321DEG 36KT 4036 10121

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
June 10, 6:25 PM MST
Where
Yuma County, 1.04 mi ESE of Abarr
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.845, -102.702

Hail up to pennies in size reported at location.

Thunderstorm Wind, Yuma

When
June 10, 6:40 PM MST
Where
Yuma County, 1.06 mi W of Wray Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.100, -102.250

The K2V5 AWOS station reported a 61 mph thunderstorm wind gust at its location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107550, 1107549.